Friday, June 10, 2011
Out, Damned Dot!
Lady Macbeth (almost) stole my words yesterday morning. A big red dot appeared in the center of my right eye's vision as soon as I woke up. Hard to miss, you have to say. If I closed my left eye and looked at a sheet of white paper, I saw a sheet of white paper with a big red dot. Nice way to wake up.
The circle is still there today, everywhere I look. Big red dot. I look at Noah through my right eye and I see a dog with a red dot for a head. Every meal is a plate of big red dot. Yum! The sunset was a big red dot.
So what happened to me? (Dot, dot, dot.)
After a panicky scramble to get to an ophthalmologist, fearing the worst (that the tumor is making an aggressive move again), the diagnosis was instead "central serous chorioretinopathy" which is a fancy way of saying "big red dot." Fluid leaks under the retina and it accumulates into a kind of reservoir when it should keep draining away. The reservoir of fluid, right in my line of sight, results in distorted vision and the partially detached retina creates the illusion of the big red dot. It's really annoying to have the damned dot everywhere I look. I may resort to an eyepatch. Arrrrr!
I have notified my neuro-ophthalmologist in the meantime of this development, and I'm waiting to see how he reacts to the news. I did not have a visual field test yesterday. The visual field is very precise for tracking the tumor's regrowth. There may be one in my near future. Considering my history, I don't know why I wasn't given one yesterday.
Also on my call list is my endocrinologist because taking steroids (which I have to do) sometimes plays a role in the development of big-red-dotitis. Often people who abuse steroids develop this condition, and it's almost always associated with large doses of steroids. (Think body-builders or cyclists.) I take the smallest "starter" dose every day (a "maintenance level" of 10mg, then 5mg of hydrocortisone) which is supposed to replace what my body won't naturally produce. So I don't think it will be because of the steroids but I will consult with the endocrinologist anyway.
Very likely is that it could be stress-related or—more specifically—a side-effect of my coughing asthma which gets particularly bad during allergy seasons. Medicine can only treat so much and every so often I just can't stop a bad attack. In the past weeks I have been sidelined for several days twice with severe asthma attacks due to dust inhalation. I think this is the culprit.
My big red dot will be in the center of my right eye's vision for about the next six months, at which point it's supposed to go back to where it belongs in cartoon land.